Alert archive / Minnesota / Beach Hazards Statements in 2022
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 7, 2022, 3:32 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 7, 2022, 6:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2022, 3:32 AM CDT (08:32 UTC)
- In effect from
- Aug 7, 2022, 6:00 AM CDT
- Expired
- Aug 7, 2022, 7:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132 WHUS43 KDLH 070832 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 332 AM CDT Sun Aug 7 2022 MNZ037-WIZ001-080000- /O.NEW.KDLH.BH.S.0008.220807T1100Z-220808T0000Z/ Carlton and South St. Louis-Douglas- 332 AM CDT Sun Aug 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...The beaches of Duluth and Superior including Park Point, Minnesota Point, and Wisconsin Point. * WHEN...Until 7 PM CDT. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Huyck
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 12:42 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 7, 12:42 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1242 AM CDT Sun Aug 7 2022
.UPDATE...
Issued at 1204 AM CDT Sun Aug 7 2022
Another minor update. Added some sprinkles to northern Minnesota
overnight with the radar echoes coming out of NW Minnesota. So far
they look like virga, but I wouldn't be surprised if a few drops
reach the ground.
UPDATE Issued at 1101 AM CDT Sat Aug 6 2022
Minor PoP/Wx update. Low-level jet is forecast to remain south of
the Northland overnight. There are some indications that 850-700
mb frontogenesis will strengthen over northwest Wisconsin.
However, several recent model runs, including the 00Z NAM are a
lot less bullish on rain chances. Have capped POPs at 30% for the
overnight and reduced thunder chances to "slight" at best. No
other notable changes with this update.
&&
.DISCUSSION...(This evening through Friday)
Issued at 340 PM CDT Sat Aug 6 2022
Summary: chances of showers and and isolated thunderstorms will
linger this afternoon and evening, mainly over northwest
Wisconsin. A more widespread chance of showers is on tap for
Sunday. Then, a stretch of drier conditions begins Monday, lasting
through much of next week. Temperatures near seasonal average are
expected through next weekend.
Chances of showers and an isolated thunderstorm will linger this
afternoon and evening, mainly over northwest Wisconsin, as a
surface cold front continues to push southward. So far today, the
showers have materialized little in the way of rainfall totals,
along with hardly any thunderstorm activity. Severe weather isn't
anticipated, given the meager instability and deep-layer shear
values. However, the atmosphere south of the front is very moist,
characterized by PWats of over 2 inches progged by the 06.12z GFS
and NAM. These values are over 99 percent of climatology, so
anything that develops for the rest of today will be capable of
heavy rainfall. WPC has a Marginal risk of excessive rainfall
across our south, so this will likely be our main mode of
hazardous weather, if it materializes. The latest HREF localized
PMM 24-hour QPF has values over an inch up to 1.5" in some
isolated areas of southern Price county, so we will keep a close
eye on any flooding issues, although the chances of major impacts
are very low.
Winds will turn more northeasterly in the wake of the cold fropa,
leading to some breezy conditions along the South Shore, and
especially around the Twin Ports. Gusts between 20 to 25 mph are
possible as the surface pressure gradient tightens. A mid-level
shortwave trough will sweep from west to east Sunday PM across the
Northland, keeping chances of showers in place. However,
instability will be very limited, with cooler temperatures
compared to the last few days, so mainly just shower activity is
expected.
For Monday through next weekend, surface high pressure will
dominate over the region, keeping conditions dry and quiet. Zonal
flow aloft will be in place, except for a mid-level trough that
might bring some rain showers Wednesday. Eventually, an upper-
level ridge will amplify over the Intermountain West region,
helping to increase temperatures slightly above average for late
next week. Shortwave ridging could help bring chances of showers
and storms next Saturday, but confidence in timing and spatial
coverage is low at this time. High temperatures next week will be
coolest on Sunday, thanks to northeast winds, but generally in the
70s to lower 80s for most locations.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1241 AM CDT Sun Aug 7 2022
Showers and storms may still develop in northwest Wisconsin
before 12Z, but the rain chances are much lower than earlier
expected. So kept HYR dry overnight. VFR conditions are expected.
Scattered showers are possible over northern Minnesota starting
in the 15-18Z time range. Coverage may be spotty, so opted for
VCSH with this forecast. It's possible ceilings and visibility may
dip into MVFR range should a heavier shower move over the
terminals. Winds at DLH are a bit uncertain this afternoon. Have
kept the northeasterly trend of earlier forecast, but certainly
possible they will be southeasterly should the airflow reorient
perpendicular to the terrain as happens with lake breezes.
&&
.MARINE...
Issued at 235 PM CDT Sat Aug 6 2022
Northwest winds, in the wake of a departing cold front, will
gradually turn more northeasterly tonight. These northeast winds are
expected to strengthen, thanks to a tightening surface pressure
gradient and a favorable fetch. Wind gusts to around 25 knots, along
with building waves of 3 to 5 feet in some spots, will make
conditions hazardous to smaller vessels. We have issued a Small
Craft Advisory for areas around the Twin Ports east towards the
Outer Apostle Islands for tonight through Sunday afternoon.
Eventually, the pressure gradient will relax Sunday evening as an
area of high pressure builds into the region. Winds will become
more northerly Sunday night, generally around 5 knots or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 64 49 72 / 10 20 60 20
INL 52 67 49 75 / 10 10 20 10
BRD 57 70 52 75 / 10 20 50 10
HYR 56 73 48 73 / 40 20 70 30
ASX 56 67 50 72 / 30 20 70 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 6 AM this morning to 4 PM CDT this
afternoon for LSZ144>146.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ150.
&&
UPDATE...Huyck
DISCUSSION...JTS
AVIATION...Huyck
MARINE...JTSHazardous weather outlook, Aug 6, 3:01 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 301 PM CDT Sat Aug 6 2022 MNZ038-WIZ001>004-006>009-072015- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 301 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered rain showers with a few thunderstorms are expected this afternoon and evening across northwest Wisconsin and into Pine county in Minnesota. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, expect additional scattered rain showers with a few thunderstorms. The best chance for precipitation will be late in the evening and overnight Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MNZ010>012-018>021-025-026-033>037-072015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- 301 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LSZ121-140>148-150-072015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 301 PM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A Small Craft Advisory goes into effect at 2 am CDT for the Outer Apostle Islands for northeast winds to 25 kts, and waves building to between 2 and 4 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Small Craft Advisory will expand to include most of the Apostle Islands, the South Shore, and the Twin Ports through Two Harbors for northeast winds to 25 kts, and waves building to between 2 and 4 feet. PA More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.